BEP Regimen

Friday, January 27, 2012

Bleomycin, Etoposide & Cisplatin Regimen

Short overview on the drugs.

- anti-tumor antibiotics
- destroys the DNA
- Major side effect: Affects the skin (hyperpigmentation) & lungs due to low ability to degrade it. About 10% of people suffer from lung toxicity.
- aka the Shake & Bake Bleo - unless you premedicate before taking Bleo, you are gonna be experiencing shivers & chatters due to chills and followed by a hike in temperature. Pre-medication: paracetamol/benadryl/tylenol - these are known to work really well :)

- acts by inhibiting topoisomerase (an enzyme that assist in cell duplication)
- Major side effect: Decrease in white blood cell: lowest point on Day 10 - Day 14. Recovers within 3 weeks.

- platinum based drug
- disrupts the DNA of the cell and inhibits it from replicating
- Major side effect: kidney toxicity

General Side Effects of BEP:
Nausea & vomiting - ensure you take the anti-emetics prescribed & drink loads of fluid

Fever & chills - especially after Blemoycin is given. Apart from that, do let your doctor know about it. Paracetamol can be taken in this case. Ensure proper rest after taking bleomycin, not even short walks even if you feel fine, it will just quicken the side effect of it. Keep warm and drink loads of fluids.

Fatigue - as treatment progresses, this may just get worst. Get plenty of rest and have short walks. Short walks will help. Pavel had it during his Day 6 - 9, after that it was not too bad. Walks helped him a lot.

Weight gain - increase in appetite due to dexamethasone (steroid) and also tendency to munch. Increase intake of fiber and have low calorie snacks to munch on.

Weight loss - make sure you have adequate food intake. And maximize your calories, especially if you don't have any appetite to eat. Pavel's losing weight even though he's eating a lot!

Sore mouth - ensure good oral hygiene. Brush gently after each meal with a soft toothbrush and rinse with salt water.

Hair loss - 3 to 4 weeks into the treatment during Cycle 1. And may be completely lost. Good news! It's just temporary =) it will grow back after treatment. Pavel started losing his hair on Day 17.

Constipation - due to the anti-emetics. Ensure lots of fluid intake and fiber (physillum husk is good). I make sure Pavel have his bowel movements daily, so that all the toxic waste is removed. So I give him lots of cooked veggies, oats, yogurt, physillum. No problem with it now :)

Diarrhea - make sure adequate fluid intake to replenish the body. If it's more than 2 days, do consult your doctor. And do replenish with oral rehydrating salts.

Sore eyes - may be dry, become reddish, discomfort. Artificial tears may help.

Bone aches - try a hot bath and always keep yourself warm. Ibuprofen is good for bone aches. To have a good sleep, take ibuprofen and a sedative. Pavel had a night or two with terrible bone aches and body aches, after the ibuprofen and sedative, he managed to sleep. Please consult with your doctor first.

I have covered in brief since Pavel only had 2 cycles of BEP, the side effects aren't too bad. Now we're in Cycle 2 Day 18 and he's doing good :)

Usual side effects are tires out quickly and muscle ache, we are now SLOWLY building up his body again. Simple exercises such as walking and supplements.

I do believe in taking supplements but not on a daily basis. Supplements should be like your food intake, you don't eat the same veggie everyday, so why take a supplement everyday? It's just my rational ;D

Calcium and Magnesium have shown to aid the body. So I did give Pavel these two supplements off and on.

There's quite a lot of reading to do on it when you want to optimize chemo treatment with supplements...because there are thoughts that it will aid the cancer cells thus bringing more harm than if you need some advise I can shed some light onto it and it would be best to consult your oncologist still :)

I think the best is taking in RDA amounts and follow the food concept = you don't eat the same type of food everyday, so don't take the same supplements everyday. NOTE that it's a SUPPLEMENT, so please don't spend tonnes of money on it. You don't need to spend your whole lifesavings to save someone's life, we just need to be smart about it and not get sweep up by commercials/sweet talk.